Alert archive / Kentucky / Wind Advisories in 2008
Wind Advisory 20, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Dec 31, 2008, 1:15 AM EST for 11 counties in Kentucky. It took effect at Dec 31, 2008, 2:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2008, 1:15 AM EST (06:15 UTC)
- In effect from
- Dec 31, 2008, 2:00 AM EST
- Expired
- Dec 31, 2008, 10:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Bell County, KY, Estill County, KY, Fleming County, KY, Harlan County, KY, Letcher County, KY, Menifee County, KY, Montgomery County, KY, Pike County, KY, Powell County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 17 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 628 m²/s²
- 0-3 km storm-relative helicity
- 711 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KJKL 310615 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 115 AM EST WED DEC 31 2008 ...STRONG COLD FRONT TO BRING GUSTY WINDS TO EASTERN KENTUCKY EARLY THIS MORNING... .A STRONG COLD FRONT MOVING THROUGH EASTERN KENTUCKY EARLY THIS MORNING WILL BRING WITH IT STRONG GUSTY WINDS FOR SEVERAL HOURS ALONG AND JUST BEHIND THE FRONT. KYZ044-050>052-058>060-087-088-118-120-311500- /O.NEW.KJKL.WI.Y.0020.081231T0700Z-081231T1500Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-BELL-HARLAN- LETCHER-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MIDDLESBORO...PINEVILLE...HARLAN...WHITESBURG...PIKEVILLE 115 AM EST WED DEC 31 2008 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING. GUSTY WEST TO NORTHWEST WINDS OF AROUND 45 MPH ARE EXPECTED ALONG AND JUST BEHIND A COLD FRONT AS IT PASSES THROUGH EASTERN KENTUCKY DURING THE EARLY MORNING HOURS. THE STRONGEST WINDS WILL LAST FOR JUST A FEW HOURS OVER A GIVEN LOCATION AND THEN SUBSIDE. HOWEVER... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. EXTRA CAUTION IS URGED. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. $$ GREIF
1 follow-up statement
000 WWUS73 KJKL 311457 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 957 AM EST WED DEC 31 2008 ...STRONG GUSTY WINDS DIMINISHING... .WINDS WILL CONTINUE TO DIMINISH THROUGH THE DAY...AND THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. KYZ044-050>052-058>060-087-088-118-120-311600- /O.EXP.KJKL.WI.Y.0020.000000T0000Z-081231T1500Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-BELL-HARLAN- LETCHER-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MIDDLESBORO...PINEVILLE...HARLAN...WHITESBURG...PIKEVILLE 957 AM EST WED DEC 31 2008 ...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... THE WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING. THE STRONG GUSTY WINDS FROM EARLIER THIS MORNING WILL CONTINUE TO DIMINISH THROUGH THE DAY...ALTHOUGH A FEW GUSTS BETWEEN 30 AND 35 MPH WILL STILL BE POSSIBLE INTO THE AFTERNOON. $$ WJM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 31, 1:09 AM EST, 6 minutes earlier.
Area forecast discussion, Dec 31, 1:09 AM EST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 109 AM EST WED DEC 31 2008 .SHORT TERM.../REST OF TONIGHT AND WEDNESDAY MORNING/ EASTERN VALLEYS FELL OFF QUICKLY... WITH THE COLD SPOTS BOTTOMING OUT AROUND 30... WHILE RIDGETOPS AND OUR MORE EXPOSED WESTERN LOCATIONS REMAINED IN THE LOWER 50S. TEMPS ARE NOW BEGINNING TO EQUALIZE AS THE GRADIENT TIGHTENS UP IN ADVANCE OF APPROACHING COLD FRONT AND EASTERN VALLEYS BEGIN TO MIX OUT. THE FRONT WAS NEAR A IND-EVV-PAH LINE AT 03Z AND MOVING AT A CLIP THAT WOULD PUT IT IN EASTERN KENTUCKY BETWEEN 07Z AND 11Z. UPSTREAM OBS INDICATE WIND GUSTS BETWEEN 30 AND 40 MPH WITH THE FRONTAL PASSAGE... RIGHT IN LINE WITH CURRENT FORECAST. WILL THEREFORE SIMPLY REFRESH THE SPECIAL WEATHER STATEMENT AS IT APPEARS WE WILL STAY JUST BELOW OUR WIND ADVISORY CRITERIA. AM A BIT CONCERNED WE MAY BE UNDERDOING POPS EARLY WEDNESDAY AS MOISTURE BEHIND THE FRONT CLIMBS OUR TERRAIN. LUCKILY... BEST FORCING REMAINS TO OUR NORTH BUT STRONG COLD ADVECTION AND NEAR PERFECT UPSLOPE TRAJECTORIES POINT TO A PERIOD OF SCATTERED SNOW SHOWERS EVEN THOUGH MOISTURE IS SHALLOW. EVEN IF COVERAGE IS MORE THAN CURRENTLY ADVERTISED... DO NOT ANTICIPATE MUCH IF ANY ACCUMULATION WITH WARM ANTECEDENT CONDITIONS SO WILL LET CURRENT FLURRIES/ISOLATED SNOW SHOWER SCENARIO RIDE AND LET NEXT SHIFT WATCH UPSTREAM RADAR RETURNS FOR ANY NEEDED ADJUSTMENTS IN TIME FOR THE MORNING COMMUTE. /WEDNESDAY AFTERNOON THROUGH THURSDAY/ DESPITE A QUICK CLEAR OUT TOMORROW AFTERNOON...TEMPERATURES WILL STAY IN THE 30S FOR MOST LOCATIONS WITH STRONG COLD AIR ADVECTION TAKING PLACE. THIS WILL SET THE STAGE FOR A COLD WEDNESDAY NIGHT AND THURSDAY MORNING AS HIGH PRESSURE MOVES IN FROM THE WEST...WITH MIDDLE TO UPPER TEENS IN THE VALLEYS. TEMPERATURES WILL SEE THE 40S AGAIN BY THURSDAY AS SOUTHERLY FLOW AND WARM AIR ADVECTION ENGAGES. .LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/ BOTH THE GFS AND ECMWF HAVE CONTINUED A TREND OF LESS SOUTHERN STREAM INVOLVEMENT FOR THE SYSTEM TO END THE WORK WEEK. THIS TRANSLATES INTO LESS MOISTURE AS WELL AS MORE PROGRESSIVE. LOWER CONFIDENCE CONTINUES ON THE LOW LEVEL AIR MASS...SO HAVE CONTINUED TO USE A RAIN/SNOW MIX...ALTHOUGH THE 850 MB PROFILE WOULD BE CONDUCIVE FOR NO WARM LAYER. MAINTAINED A PERSISTENCE FORECAST FOR POPS...BRINGING IN CHANCE POPS LATE THURSDAY NIGHT...BEFORE RAMPING UP TO THE LIKELY RANGE FOR THE FIRST PART OF THE DAY ON FRIDAY AS THE COLD FRONT MOVES THROUGH AND EXITS QUICKLY. HIGH PRESSURE WILL THEN TAKE HOLD FOR FRIDAY NIGHT INTO SATURDAY...BEFORE ANOTHER SYSTEM APPROACHES FROM THE PLAINS. BOTH THE GFS AND ECMWF HAVE BEEN RAMPING UP THIS SYSTEM...BRINGING MUCH MORE MOISTURE AND WARMER AIR IN FROM THE SOUTHWEST. HAVE RAMPED POPS UP TO THE CHANCE RANGE BY SUNDAY...BEFORE THE COLD FRONT MOVES THROUGH BY SUNDAY NIGHT. HAVE KEPT THIS SYSTEM AS ALL RAIN GIVEN THE STRONG WARM NOSE ASSOCIATED WITH IT...HOWEVER AN EARLIER ONSET LATE SATURDAY NIGHT COULD POSE SOME PRECIPITATION TYPE CHALLENGES AND WAIT TO SEE FURTHER TRENDS BEFORE MENTIONING ANYTHING ELSE BESIDES RAIN. LATEST MODEL TRENDS AND HPC GUIDANCE INDICATE THAT THE NEXT WEATHER SYSTEM WILL BE MAINLY A MONDAY NIGHT INTO TUESDAY EVENT. WILL NOT CARRY POPS MONDAY...AND GRADUALLY RAMP UP INTO THE CHANCE RANGE BY TUESDAY MORNING. MODEL CONSENSUS SUGGESTS A SURFACE LOW TRACK WEST OF OUR AREA...SO FOR NOW THIS APPEARS TO BE MAINLY A RAIN EVENT. HOWEVER...TEMPERATURES AT THE BEGINNING AND END COULD EASILY SUPPORT SNOW SO WELL CARRY A MIX FOR NOW. && .AVIATION.../06Z TO 06Z/...UPDATED STRONG WINDS BEHIND A DEPARTING AND STRONG COLD FRONT WILL CONTINUE TO BE THE PRIMARY AVIATION ISSUE THROUGH 12 OR 13Z. GUSTS OF 30-35KTS WILL BE POSSIBLE BETWEEN THROUGH 9Z. SURFACE OBSERVATIONS FOR THE PAST FEW HOURS FROM BOTH CENTRAL AND EASTERN KENTUCKY HAVE SHOWN SEVERAL INSTANCES OF WIND GUSTS IN EXCESS OF 30KTS. ONCE THE FRONT MOVES THROUGH THE FORECAST AREA...THE WINDS WILL SUBSIDE SOME...BUT WILL REMAIN FAIRLY STRONG...WITH GUSTS OF 20-25 PERSISTING THROUGH 13Z. JKL MAY EXPERIENCE A PERIOD OF OFF AGAIN ON AGAIN LIGHT SNOW SHOWERS BETWEEN 8 AND 12Z...AS UPSLOPE FLOW INTERACTS WITH MEAGER LOW LEVEL MOISTURE. LOZ AND SME MAY SEE A FEW FLURRIES DURING THAT TIME...BUT CONFIDENCE IS LOW. JKL WILL LIKELY SEE MVFR CIGS OF 2.5K WITH SCATTERED SNOW SHOWERS BETWEEN 8 AND 12Z. LOZ AND SME WILL EXPERIENCE CIGS OF 3K DURING THAT SAME TIME...BUT ARE NOT EXPECTED TO DROP BELOW VFR. VSBYS AT JKL WILL DROP TO 5 OR 6SM WITH ANY SNOW SHOWER THAT MOVES OVER THE AIRPORT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN/ABE LONG TERM....JOHNSTONE/GEOGERIAN AVIATION...AR
Hazardous weather outlook, Dec 30, 4:25 PM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 425 PM EST TUE DEC 30 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 425 PM EST TUE DEC 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. WINDS WILL TEMPORARILY GUST BETWEEN 35 AND 45 MPH ALONG AND BEHIND THE FRONT AS IT PASSES. SNOW SHOWERS ARE POSSIBLE LATE TONIGHT ALONG AND EAST OF A LINE EXTENDING FROM MOREHEAD TO CAMPTON TO MANCHESTER TO MIDDLESBORO. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SNOW SHOWERS WILL BE POSSIBLE EARLY WEDNESDAY MORNING...WITH SNOW SHOWERS POSSIBLE DURING THE AFTERNOON ALONG AND EAST OF A LINE EXTENDING FROM MOREHEAD TO CAMPTON TO MANCHESTER TO MIDDLESBORO. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED. SNOW SHOWERS WILL ALSO BE POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT DAMAGE OR TREES DOWN FROM THE GUSTY WINDS TONIGHT. AR/GEOGERIAN
In the hours before
Special weather statement, Dec 30, 10:40 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1040 PM EST TUE DEC 30 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1040 PM EST TUE DEC 30 2008 ...STRONG COLD FRONT TO BRING GUSTY WINDS TO EASTERN KENTUCKY EARLY WEDNESDAY MORNING... WEST TO NORTHWEST WINDS WILL GUST UP TO 40 MPH ALONG AND JUST BEHIND A COLD FRONT AS IT PASSES THROUGH EAST KENTUCKY BETWEEN 2 AND 6 AM EARLY WEDNESDAY MORNING. THE MOST INTENSE WINDS WILL LAST LESS THAN AN HOUR OVER A GIVEN LOCATION AND THEN SUBSIDE...HOWEVER BREEZY CONDITIONS WITH WIND GUSTS UP TO 35 MPH WILL REMAIN POSSIBLE THROUGH LATE WEDNESDAY MORNING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. GEOGERIAN/ABE
Nearby
Wind Advisories in Kentucky, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.